Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

July 3, 2023Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2023, 11:43 PM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 11:43 PM CDT (04:43 UTC)
Expired
Jul 4, 2023, 12:14 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:52 PM CDTHAIL 1Garretson, SDReport via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KFSD 040443
SVRFSD
MNC133-SDC099-040530-
/O.NEW.KFSD.SV.W.0074.230704T0443Z-230704T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1143 PM CDT Mon Jul 3 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rock County in southwestern Minnesota...
  East central Minnehaha County in southeastern South Dakota...

* Until 1230 AM CDT.

* At 1143 PM CDT, a severe thunderstorm was located over Garretson,
  or 15 miles northeast of Sioux Falls, moving southeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Palisades State Park around 1150 PM CDT.
  Valley Springs around 1210 AM CDT.
  Beaver Creek around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9665 4381 9654 4366 9623 4352 9644
TIME...MOT...LOC 0443Z 311DEG 17KT 4372 9655 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman
2 follow-up statements
561 
WWUS53 KFSD 040503
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1203 AM CDT Tue Jul 4 2023

MNC133-SDC099-040530-
/O.CON.KFSD.SV.W.0074.000000T0000Z-230704T0530Z/
Rock MN-Minnehaha SD-
1203 AM CDT Tue Jul 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN ROCK AND EAST CENTRAL MINNEHAHA COUNTIES...

At 1202 AM CDT, a severe thunderstorm was located near Palisades
State Park, or 12 miles west of Luverne, moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Beaver Creek around 1225 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9657 4374 9651 4370 9632 4366 9623
      4362 9629 4356 9639
TIME...MOT...LOC 0502Z 310DEG 17KT 4367 9646 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman
534 
WWUS53 KFSD 040514
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1214 AM CDT Tue Jul 4 2023

MNC133-SDC099-040524-
/O.CAN.KFSD.SV.W.0074.000000T0000Z-230704T0530Z/
Rock MN-Minnehaha SD-
1214 AM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK AND EAST
CENTRAL MINNEHAHA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4366 9657 4374 9651 4370 9632 4366 9623
      4362 9629 4356 9639
TIME...MOT...LOC 0513Z 311DEG 17KT 4363 9640 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:41 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 10:41 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Mon Jul 3 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT Mon Jul 3 2023

KEY MESSAGES:

1. Active end to the holiday weekend, with multiple chances for
storms, some possibly severe.

2. Cool and mostly dry Wednesday-Thursday.

3. Spotty storm chances return Friday into the upcoming weekend.

--------------------------------

Focus for this forecast period will be on the chance for
thunderstorms, some strong to severe, which could impact holiday
event plans at times over the next 24-36 hours.

Broad-scale pattern features mid-upper level low pressure moving
through the Canadian Prairies, with a trough extending southward
into the Rockies, with weak ridging over the Great Lakes. This
places our forecast area within relatively weak quasi-zonal to
southwest flow aloft, though this will strengthen through tonight
and Tuesday as the trough swings farther east into the Dakotas.

The old saying "the devil is in the details" comes into play for
this forecast, as smaller scale features will largely drive the
timing/location of storm chances, and this is where uncertainty is
greatest.

LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther
south than earlier anticipated, partially reinforced by weak outflow
from elevated convection which developed just south of I-90 into far
northwest Iowa during the late morning. Surface boundary expected to
be one focus point for new development during through early evening,
which can be seen in enhancing cu field & isolated towers/CBs which
have developed in southwest Minnesota and between I-90 and the
Missouri River in South Dakota. Unlike the elevated convection up to
this point, think any surface based storms could become a little
more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on
the weak side this evening, though, so would expect more multi-cell
pulsy storms capable of isolated hail to ping pong ball size and
wind gusts to 60 mph.

LATE EVENING-OVERNIGHT: Early evening activity should lose intensity
after sunset with loss of heating and lack of additional forcing
support. Focus will then turn to storms which are expected to
develop over Wyoming/southeast Montana/far western South Dakota this
afternoon/evening. Not a great deal of consistency among high-res
models in how things will evolve, and thus confidence in timing of
storms and severe threat overnight is on the low side. From a broad
consensus standpoint, should see High Plains discrete cells congeal
into one or more clusters, which could present a damaging wind
threat as they move toward the Missouri and James River Valleys
overnight. Exact timing of this threat is unclear, though it looks
to be primarily after 11pm-midnight, with the greatest threat
remaining west of I-29 into early Tuesday morning as the line
advances east across the forecast area.

TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th
holiday, as it will be largely dependent on how far east the
boundary is pushed by the overnight convection & whether additional
convection persists throughout the day, limiting destabilization.
Still looking at 2 potential scenarios, but currently leaning toward
scattered sub-severe storms lingering across portions of at least
southeast SD/southwest MN through the midday hours. While location
of the true cold front and any residual outflow boundaries is
unclear, would still expect to see stronger storms develop along
these boundary by late afternoon as heating and instability is
maximized. Greater deep layer shear is displaced behind the surface
boundary, which should lead to more multi-cell activity with large
hail and damaging winds as the primary threats during the late
afternoon to mid-evening. However, localized enhancement of low
level shear along the boundary could support an isolated tornado
threat. Current thinking will have this activity progress east of
our CWA by late evening. However, a chance for trailing sub-severe
storms will linger across our southeast counties into the overnight
hours, potentially disrupting late evening fireworks in some areas.

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT Mon Jul 3 2023

WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into
the region behind the departing cold front Tuesday night, leading to
a couple of days with below normal temperatures and lower humidity
levels. Looking for highs largely in the 70s, with overnight lows
dipping into the 50s, coolest Wednesday night when some readings in
the 40s are not out of the realm of possibility. Could see spotty
showers/storms linger in our far southeast into early Wednesday,
but otherwise dry conditions are expected through this period.

FRIDAY-MONDAY: As the cool surface high slides off to the east, will
see some return flow bring a little more moisture back to the area.
Mid-upper level flow returns to a more active quasi-zonal pattern,
with potential for embedded weak waves to trigger periodic showers
and storms. Difficult to pinpoint precise timing at this range, so
did not deviate from blended NBM pops at this time. Temperatures
look to remain in the seasonal range, perhaps still a little below
early July normals. Ensembles showing very low, if any, probability
for temperatures pushing back up into the 90s, with potential for
highs in the 80s largely confined to our western/southern areas,
leaving southwest MN and some adjacent areas more likely to see
highs in the 70s through the upcoming weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1038 PM CDT Mon Jul 3 2023

Isolated to scattered thunderstorms will be possible through the
late evening, though the better chances will come later tonight -
after 08Z. These storms will then push eastward into Tuesday
morning. While there could be a break in the activity in the late
morning, additional thunderstorms are expected to develop through
Tuesday afternoon. By Tuesday evening MVFR stratus will develop
over portions of the area on the backside of the showers and
storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jul 3, 4:23 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Mon Jul 3 2023

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ060>062-065>071-040930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail and stronger winds. The greatest
risks will be along Highway 14.

Several clusters of storms will move east out of the western
Dakotas Monday night into Tuesday morning. While this activity
will be weakening as it arrives, brief gusty winds may be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The greatest risks for strong to severe storms will arrive
Tuesday afternoon and into Tuesday night as a front moves into the
region. Scattered thunderstorms may form along and east of a line
from Lake Andes to Madison and Marshall late in the afternoon.
Large hail up to golf ball size, damaging winds to 70 mph, and
heavy rainfall may be possible with this activity as it moves
southeast. Those spending the 4th of July holiday outdoors or
attending fireworks shows should continue to stay aware of the
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

SDZ050-052-053-057>059-063-064-040930-
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail up to golf ball size and 70 mph
wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may continue Tuesday morning, however the
greatest risk for severe storms will move towards far southeastern
South Dakota in the afternoon. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday afternoon.

MNZ071-072-080-081-097-SDZ038>040-054>056-040930-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening along a stalled front. The greatest risks with severe
storms will be hail up to golf ball size and 70 mph wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another risk for strong to severe storms may form Tuesday
afternoon. Areas along and southeast of a line from Lake Andes to
Madison and Marshall will see the greatest risk for any
redevelopment of thunderstorms late in the afternoon. Large hail,
damaging winds, and heavy rainfall may be possible with this
activity as it moves southeast. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday.

In the hours before

Local storm report, Jul 3, 6:04 PM CDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             6 NE Aurelia            42.78N 95.36W
07/03/2023  E1.75 inch       Buena Vista        IA   Public

            Ground is covered while with golf ball sized
            hail, and row crops are badly damaged.

&&

TRM
Local storm report, Jul 3, 6:16 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
616 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Hail             Aurelia                 42.71N 95.44W
07/03/2023  E1.00 inch       Cherokee           IA   Public

            Photo from social media.

&&

TRM
Local storm report, Jul 3, 8:53 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
853 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Hail             3 ENE Wakonda           43.03N 97.05W
07/03/2023  E1.50 inch       Clay               SD   Public

            Delayed report via social media.

&&

ak
Local storm report, Jul 3, 9:25 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
925 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             7 ENE Bancroft          44.53N 97.63W
07/03/2023  E0.75 inch       Kingsbury          SD   Public

&&

ak
Local storm report, Jul 3, 10:12 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1012 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Hail             3 S Woonsocket          44.01N 98.27W
07/03/2023  E0.75 inch       Sanborn            SD   Public

&&

JC
Local storm report, Jul 3, 10:48 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1048 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             5 SE Alcester           42.96N 96.57W
07/03/2023  M1.00 inch       Union              SD   Public

            Picture received through social media.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:51 PM CDTSevere Thunderstorm WarningFSDKingsbury24 min
Jul 4, 3:45 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn45 min
Jul 4, 5:18 AM CDTSevere Thunderstorm WarningFSDHanson, Kingsbury, Lake, McCook, Miner27 min
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningFSDUnion46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.